Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

A strong comparison principle for the -Laplacian


Authors: Paolo Roselli and Berardino Sciunzi
Journal: Proc. Amer. Math. Soc. 135 (2007), 3217-3224
MSC (2000): Primary 35J70; Secondary 35B05
DOI: https://doi.org/10.1090/S0002-9939-07-08847-8
Published electronically: May 14, 2007
MathSciNet review: 2322752
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We consider weak solutions of the differential inequality of p-Laplacian type

$\displaystyle - \Delta_p u - f(u) \le - \Delta_p v - f(v)$

such that $ u\leq v$ on a smooth bounded domain in $ \mathbb{R}^N$ and either $ u$ or $ v$ is a weak solution of the corresponding Dirichlet problem with zero boundary condition. Assuming that $ u<v$ on the boundary of the domain we prove that $ u<v$, and assuming that $ u\equiv v\equiv0$ on the boundary of the domain we prove $ u < v$ unless $ u \equiv v$. The novelty is that the nonlinearity $ f$ is allowed to change sign. In particular, the result holds for the model nonlinearity $ f(s) = s^q - \lambda s^{p-1} $ with $ q >p-1$.


References [Enhancements On Off] (What's this?)

  • 1. M. Cuesta, P. Takàc,
    A Strong Comparison Principle for the Dirichlet p-Laplacian
    Proceedings of the Conference on Reaction diffusion systems (Trieste, 1995), 79-87, Lecture Notes in Pure and Appl. Math., 194, Dekker, New York, 1998.MR 1472511 (98i:35058)
  • 2. M. Cuesta, P. Takàc,
    A Strong Comparison Principle for Positive Solutions of Degenerate Elliptic Equations
    Differential Integral Equations 13 (2000), no. 4-6, 721-746.MR 1750048 (2001h:35008)
  • 3. L. Damascelli,
    Comparison theorems for some quasilinear degenerate elliptic operators and applications to symmetry and monotonicity results,
    Ann. Inst. H. Poincaré. Anal. Non Linéaire, 15 (1998), no. 4, 493-516.MR 1632933 (99e:35081)
  • 4. L. Damascelli and B. Sciunzi,
    Regularity, Monotonicity and Symmetry of positive solutions of $ m$-Laplace equations.
    J. Differential Equations, 206 (2004), no.2, 483-515. MR 2096703 (2005h:35116)
  • 5. L. Damascelli and B. Sciunzi,
    Harnack Inequalities, Maximum and Comparison Principles, and Regularity of positive solutions of $ m$-Laplace equations.
    Calc. Var. Partial Differential Equations, 25 (2006), no.2, 139-159.MR 2188744 (2006i:35084)
  • 6. E. DiBenedetto,
    $ C^{1+\alpha}$ local regularity of weak solutions of degenerate elliptic equations,
    Nonlinear Anal., 7 (1983), no. 8, 827-850. MR 0709038 (85d:35037)
  • 7. M. Guedda and L. Veron,
    Quasilinear elliptic equations involving critical Sobolev exponents,
    Nonlinear Anal., 13 (1989), no. 8, 879-902. MR 1009077 (90h:35100)
  • 8. G.M. Lieberman,
    Boundary regularity for solutions of degenerate elliptic equations,
    Nonlinear Anal., 12 (1988), no. 11, 1203-1219. MR 0969499 (90a:35098)
  • 9. M. Lucia and S. Prashant,
    Strong comparison principle for solutions of quasilinear equations,
    Proc. Amer. Math. Soc., 132 (2004), no. 4, 1005-1011. MR 2045415 (2005a:35033)
  • 10. P. Pucci, J. Serrin,
    The strong maximum principle revised,
    J. Differential Equations, 196 (2004), no. 1, 1-66. MR 2025185 (2004k:35033)
  • 11. B. Sciunzi, Some results on the qualitative properties of positive solutions of quasilinear elliptic equations, NoDEA Nonlinear Differential Equations Appl., to appear.
  • 12. P. Tolksdorf,
    Regularity for a more general class of quasilinear elliptic equations,
    J. Differential Equations, 51 (1984), 126-150. MR 0727034 (85g:35047)
  • 13. J. L. Vazquez,
    A strong maximum principle for some quasilinear elliptic equations,
    Appl. Math. Optim., 12 (1984), 191-202. MR 0768629 (86m:35018)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 35J70, 35B05

Retrieve articles in all journals with MSC (2000): 35J70, 35B05


Additional Information

Paolo Roselli
Affiliation: Dipartimento di Matematica, Universà di Roma “Tor Vergata”, Via della Ricerca Scientifica 00133 Roma, Italy
Email: roselli@mat.uniroma2.it

Berardino Sciunzi
Affiliation: Dipartimento di Matematica, Università di Roma “Tor Vergata”, Via della Ricerca Scientifica, 00133 Roma, Italy
Email: sciunzi@mat.uniroma2.it

DOI: https://doi.org/10.1090/S0002-9939-07-08847-8
Keywords: $p$-Laplace operator, geometric and qualitative properties of the solutions, comparison principle.
Received by editor(s): April 14, 2006
Received by editor(s) in revised form: June 19, 2006
Published electronically: May 14, 2007
Additional Notes: Supported by MURST, Project “Metodi Variazionali ed Equazioni Differenziali Non Lineari”
Communicated by: David S. Tartakoff
Article copyright: © Copyright 2007 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society